Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 67, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 25, 2004, 10:50 PM EDT for Campbell County, Halifax County, Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2004, 10:50 PM EDT (02:50 UTC)
- Expired
- May 25, 2004, 11:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Campbell County, VA, Halifax County, VA
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.8 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1327 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
151
WUUS51 KRNK 260250
SVRRNK
VAC031-083-260315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 PM EDT TUE MAY 25 2004
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 1115 PM EDT
* AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR LONG ISLAND...OR ABOUT 9 MILES WEST OF
BROOKNEAL...AND MOVING EAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAT CREEK BY 1110 PM EDT
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3703 7890 3715 7887 3719 7915 3707 7918
3706 7910 3699 7910 3690 7875 3701 7876
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 8:58 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 25, 8:58 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 858 PM EDT TUE MAY 25 2004 .UPDATE... HAVE UPDATED GRIDS AND SOON THE ZFP TO CANCEL SVR THUNDERSTORM WATCH AS LINE OF STORMS HAS MOVED OUT OF THE CWA. ALSO EXPECT THE THUNDERSTORM COMPLEX COMING INTO KY TO CONT EWD THIS EVENING...REACHING THE CWA OVERNIGHT. AREAS THAT HAS RAIN LAST NIGHT AND THIS AFTN ARE SUSCEPTIBLE TO FLOODING SO FFA HAS BEEN ISSUED IN THE WESTERN COUNTIES. CAN ALREADY START TO SEE HEAVIER RAIN LINING UP FROM BLAND AND GILES THROUGH MERCER COUNTY. NO CHANGES NEEDED TO MIN TEMPS OR WINDS TONIGHT. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...FLASH FLOOD WATCH UNTIL 5AM FOR VAZ007-009>011 WV...FLASH FLOOD WATCH UNTIL 5AM WVZ042>045 && 14
Hazardous weather outlook, May 25, 9:45 PM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 945 PM EDT TUE MAY 25 2004 VAZ007-009>011-WVZ042>045-260853- BLAND-GILES-GREENBRIER-MERCER-MONROE-SMYTH-SUMMERS-TAZEWELL- 945 PM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT. HAIL...DAMAGING WINDS...AND POSSIBLY HEAVY RAINFALL WILL BE POSSIBLE WITH SOME STORMS. ANOTHER STORM SYSTEM WILL BE MOVING EASTWARD OUT OF KENTUCKY OVERNIGHT. AREAS ACROSS SOUTHWESTERN VIRGINIA AND SOUTHEASTERN WEST VIRGINIA HAVE EXPERIENCED HEAVY RAINFALL AMOUNTS THE PAST 24 HOURS. WITH MORE RAINFALL POSSIBLE OVERNIGHT...A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT OVERNIGHT FOR THIS AREA. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-260853- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GRAYSON-HALIFAX-HENRY-MONTGOMERY-PATRICK-PITTSYLVANIA- PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-STOKES-SURRY-WATAUGA-WILKES- WYTHE-YADKIN- 945 PM EDT TUE MAY 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY AND THURSDAY.
In the hours before
Special weather statement, May 25, 6:23 PM EDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 623 PM EDT TUE MAY 25 2004 VAZ034-035-045>047-252300- AMHERST-APPOMATTOX-BEDFORD-BUCKINGHAM-CAMPBELL- 623 PM EDT TUE MAY 25 2004 ...SEVERE THUNDERSTORM WATCH UNTIL 9:00 PM... STRONG THUNDERSTORMS WILL MOVE THROUGH THE FOOTHILLS AND PIEDMONT OF VIRIGNIA THIS EVENING. THROUGH 7:00 PM...THE STRONGEST STORMS WILL CROSS NORTHERN BEDFORD COUNTY AND WESTERN AMHERST COUNTY. THESE THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL AND GUSTY WINDS. FOR YOUR SAFETY...STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED. AMS
Local storm report, May 25, 7:20 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL BLUEFIELD 37.24N 81.27W
05/25/2004 0.88 INCH TAZEWELL VA PUBLIC
&&
DOCLocal storm report, May 25, 7:21 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
721 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL PRINCETON 37.37N 81.10W
05/25/2004 1.75 INCH MERCER WV PUBLIC
&&
DOCLocal storm report, May 25, 7:23 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT TUE MAY 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 5 SW MONTCALM 37.30N 81.32W
05/25/2004 0.88 INCH MERCER WV PUBLIC
&&
DOCSpecial weather statement, May 25, 7:47 PM EDT, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 747 PM EDT TUE MAY 25 2004 VAZ032-043-260030- HENRY-PATRICK- 747 PM EDT TUE MAY 25 2004 ...SEVERE THUNDERSTORM WATCH UNTIL 9:00 PM... ISOLATED THUNDERSTORMS WILL MOVE THROUGH THE FOOTHILLS AND PIEDMONT OF VIRIGNIA THIS EVENING. THROUGH 8:30 PM...A VERY STRONG STORM WILL MOVE ACROSS NORTHEAST PARTICK COUNTY AND INTO WESTERN HENRY COUNTY. THIS THUNDERSTORMS WILL PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING... SMALL HAIL AND GUSTY WINDS AS IT MOVES TO THE EAST AT 20 MPH. FOR YOUR SAFETY...STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. AMS
Special weather statement, May 25, 8:17 PM EDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 817 PM EDT TUE MAY 25 2004 VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ042>045-260100- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-BLAND VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CHARLOTTE VA- CRAIG VA-FLOYD VA-FRANKLIN VA-GILES VA-GRAYSON VA-GREENBRIER WV- HALIFAX VA-HENRY VA-MERCER WV-MONROE WV-MONTGOMERY VA-PATRICK VA- PITTSYLVANIA VA-PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-SMYTH VA- SUMMERS WV-TAZEWELL VA-WYTHE VA- 817 PM EDT TUE MAY 25 2004 ...SEVERE THUNDERSTORM WATCH CANCELED... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELED. THE THREAT OF SEVERE WEATHER HAS DIMINISHED...HOWEVER MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT FOR PARTS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA UNTIL EARLY MORNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. AMS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 22 min |
| May 26, 5:29 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 16 min |
| May 26, 5:32 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 43 min |
| May 26, 5:34 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 41 min |
| May 26, 5:45 PM EDT | Severe Thunderstorm Warning | RNK | Rockbridge, City of Buena Vista, City of Lexington | 45 min |
| May 26, 6:20 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 40 min |
| May 26, 7:20 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 40 min |
| May 26, 7:46 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 29 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.